Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 243, NWS Bismarck, ND

August 7, 2020Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2020, 8:00 PM MDT for Grant County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 8:00 PM MDT (02:00 UTC)
Expired
Aug 7, 2020, 8:45 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:05 PM MDTHAIL 1.753 Ne Carson, NDDELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KBIS 080200
SVRBIS
NDC037-080245-
/O.NEW.KBIS.SV.W.0243.200808T0200Z-200808T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
800 PM MDT Fri Aug 7 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in south central North Dakota...

* Until 845 PM MDT.

* At 800 PM MDT, a severe thunderstorm was located 5 miles east of
  Carson, or 18 miles east of Elgin, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carson, Lark, Raleigh, Leith, Heil and St. Gertrude. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 10173 4653 10151 4650 10130 4637 10130
      4637 10113 4614 10153
TIME...MOT...LOC 0200Z 293DEG 8KT 4639 10146 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
3 follow-up statements
555 
WWUS53 KBIS 080218
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
818 PM MDT Fri Aug 7 2020

NDC037-080245-
/O.CON.KBIS.SV.W.0243.000000T0000Z-200808T0245Z/
Grant ND-
818 PM MDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL GRANT COUNTY...

At 817 PM MDT, severe thunderstorms were located along a line
extending from near Flasher to 6 miles south of Carson, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Grant County, including the following locations... Leith,
Lark, St. Gertrude and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4635 10171 4643 10151 4651 10135 4650 10130
      4637 10130 4637 10113 4614 10153
TIME...MOT...LOC 0217Z 294DEG 9KT 4643 10125 4636 10139 4632 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
428 
WWUS53 KBIS 080234
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
834 PM MDT Fri Aug 7 2020

NDC037-080245-
/O.CON.KBIS.SV.W.0243.000000T0000Z-200808T0245Z/
Grant ND-
834 PM MDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL GRANT COUNTY...

At 834 PM MDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Flasher to 9 miles south of
Carson, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raleigh and St. Gertrude. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4632 10168 4641 10149 4646 10130 4637 10130
      4637 10113 4614 10153
TIME...MOT...LOC 0234Z 295DEG 8KT 4638 10118 4629 10151 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
742 
WWUS53 KBIS 080245
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
845 PM MDT Fri Aug 7 2020

NDC037-080255-
/O.EXP.KBIS.SV.W.0243.000000T0000Z-200808T0245Z/
Grant ND-
845 PM MDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning has been allowed to expire.  However 
small hail and gusty winds are still possible with these 
thunderstorms.

LAT...LON 4632 10168 4641 10149 4646 10130 4637 10130
      4637 10113 4614 10153
TIME...MOT...LOC 0245Z 293DEG 8KT 4637 10115 4628 10148 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:10 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 7:10 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
810 PM CDT Fri Aug 7 2020

.UPDATE...
Issued at 808 PM CDT Fri Aug 7 2020

Made a quick update to better reflect the ongoing convection. The
line has decreased in coverage over the past hour, but the storms
that remain continue to be strong to severe. Expect them to
gradually weaken with the loss of daytime heating which is in line
with the latest HRRR.

UPDATE Issued at 637 PM CDT Fri Aug 7 2020

Late afternoon radar mosaic shows a line of storms has formed
along the eastern moving boundary in central North Dakota. The
CAMS have now generally caught on to this idea. Specifically, the
HRRR suggests the storms will continue to move east for the next
several hours before diminishing.

UPDATE Issued at 405 PM CDT Fri Aug 7 2020

A line of increasingly agitated cumulus has developed from
northern Dunn county through central Stark county. This cumulus
field is placed along a line of modest convergence, though
possibly aided by differential heating given the 10-15 degree
difference in surface dew points from east to west of the line.

While 12Z guidance had a fairly strong mid-level inversion in this
area, the early afternoon NUCAPS sounding product indicated a
substantially lesser cap in the area of the currently growing
cumulus (MLCIN of -155 J/kg from the 12Z NAM and around -40 on the
NUCAPS sounding). With current satellite trends (including
increasing glaciation seen on GOES-East Day Cloud Phase RGB)
indicating better confidence for convective initiation, an
isolated severe threat will be possible. Very steep mid-level
lapse rates of 8+ C/km on the NUCAPS sounding show ample
instability aloft for hail production, though mitigated somewhat
by just marginal effective deep layer shear of around 25 kts. The
current mid-level height rise pattern contributes additional
uncertainty in convective coverage, though clearly there is enough
convergence for convective initiation attempts in the near-term.
Given the formation of thunderstorms by this evening, severe hail
and locally damaging wind gusts will be possible.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM CDT Fri Aug 7 2020

The MCV that moved across southern North Dakota this morning has
now moved into the Red River valley, and any afternoon
thunderstorms that develop from its remnants will remain east of
our forecast area.

At the mid levels, we will see height rises and capping through
the rest of the day with low amplitude ridging building in. This
pattern will likely keep most of the area dry through the day. At
the surface, low pressure was centered over southeastern
Saskatchewan, with a warm front extending southeast into north
central North Dakota, and down through the James the Red River
valleys. This boundary is easily identifiable on visible satellite
imagery, marking a sharp cut off in cloud cover to its west. A
cold front was also extending south from the low, near the Montana
North Dakota border.

As an upper trough continues to approach the region this evening,
we will see some neutral to falling heights across the north after
03z, which may help to fire a couple of isolated storms in the
vicinity of the north central along the advancing cold front. Most
of the forcing stays well north of the International Border but
convergence along the wind shift and strong instability may be
enough to support a few updrafts tonight. CAMs remain meager with
developing convection, and only a couple even produce storms.
Given the strong instability in the forecast, any storms that can
mature may become strong with some small hail and gusty winds, but
the severe threat appears rather low with meager deep layer shear
in the range of 25 to 35 knots. Additionally, westerly winds at
the lower and mid levels suggest updrafts may have a hard time
sustaining themselves because of parcel detrainment, even with
strong instability present. Storms will quickly move out/diminish
after 06z, with lows in western and central North Dakota ranging
from the lower 50s northwest to the mid 60s across the southern
James River valley.

Finally, it is worth noting that near critical fire weather
conditions will be possible this afternoon across portions of the
far west. Much of this area will see minimum relative humidity
values ranging from 20 to 25 percent. Sustained winds may approach
15 to 20 mph, but these winds will only overlap the lowest
humidity values for maybe an hour or two. The west will once
again see dry conditions on Saturday, but winds will be much
lighter. Highs will be slightly cooler on Saturday, generally in
the 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Aug 7 2020

Instability and precipitation chances increase Saturday evening
and night across the southwest, expanding north and east
overnight. Severe weather will likely remain south of the state
Saturday night and east of the forecast area on Sunday. A few
stronger storms may be possible across the southern James River
valley Sunday afternoon, however.

Otherwise, after Sunday, general height rises aloft with a
return to mainly zonal flow should maintain fairly low chances
for thunderstorms through Tuesday. It is worth noting that CIPS
extended analogs have been consistent in showing a strong signal
for severe weather towards the end of the work week. We have a
very long way to go to work out any specific details, but this
will be a time period that we will be watching closely as we may
become fairly active again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Aug 7 2020

The main concern will be the chance of thunderstorms at KBIS and
KMOT over the next couple of hours. A line of thunderstorms has
developed in parts of central North Dakota and will continue to
move east over the next several hours. Opted to carry a brief
tempo group for TS at KBIS since that location appears to have
the best chance of storms. Did not add to KMOT, but will keep an
eye on it and update if needed. Kept the other TAF locations VFR
for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CK
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...CK
Hazardous weather outlook, Aug 7, 7:13 PM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
813 PM CDT Fri Aug 7 2020

NDZ003>005-011>013-019>023-034>036-042-045>047-050-090115-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-
Logan-McIntosh-
813 PM CDT Fri Aug 7 2020 /713 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible through this evening.
The main hazards are expected to be up to hail dollar size hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck at 701-223-4582.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-090115-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
813 PM CDT Fri Aug 7 2020 /713 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-048-051-090115-
Foster-Stutsman-La Moure-Dickey-
813 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible. Some of these storms could
be strong, with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 7, 6:46 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 WNW NEW SALEM         46.87N 101.52W
08/07/2020  E0.88 INCH       MORTON             ND   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED BY WINDS ESTIMATED AT
            40 TO 50 MPH.

&&

CWK
Local storm report, Aug 7, 6:56 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             NEW SALEM               46.85N 101.41W
08/07/2020  E1.00 INCH       MORTON             ND   PUBLIC

            RELAYED FROM BROADCAST MEDIA.

&&

CWK
Local storm report, Aug 7, 7:00 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 W NEW SALEM           46.85N 101.56W
08/07/2020  E1.00 INCH       MORTON             ND   PUBLIC

            HAIL WAS ACCOMPANIED BY STRONG WINDS THAT
            DAMAGED WIND BREAKS. RELAYED VIA BROADCAST
            MEDIA.

&&

CWK
Special weather statement, Aug 7, 7:04 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
804 PM CDT Fri Aug 7 2020

NDZ021-080145-
McLean ND-
804 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
845 PM CDT...

At 803 PM CDT, a strong thunderstorm was located 7 miles southeast of
Benedict, or 22 miles east of Garrison, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Butte around 830 PM CDT.

Other locations impacted by this storm include Ruso and Strawberry
Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4768 10059 4768 10067 4763 10067 4764 10109
      4776 10114 4785 10107 4785 10058
TIME...MOT...LOC 0103Z 271DEG 20KT 4776 10097

EDWARDS
Local storm report, Aug 7, 7:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             BEULAH                  47.26N 101.78W
08/07/2020  M1.50 INCH       MERCER             ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

CWK
Special weather statement, Aug 7, 7:45 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM CDT Fri Aug 7 2020

NDZ034-080215-
Morton ND-
845 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON COUNTY UNTIL
915 PM CDT...

At 845 PM CDT, a strong thunderstorm was located 8 miles north of
Flasher, or 22 miles southwest of Mandan, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Flasher and St. Anthony.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4640 10099 4650 10130 4670 10130 4670 10081
TIME...MOT...LOC 0145Z 288DEG 21KT 4658 10121

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:30 PM MDTSpecial Weather StatementBISMcLean30 min
Aug 7, 6:45 PM MDTSevere Thunderstorm WarningBISGrant, Morton45 min
Aug 7, 7:04 PM MDTSpecial Weather StatementBISMcLean41 min
Aug 7, 7:45 PM MDTSpecial Weather StatementBISMorton30 min
Aug 7, 7:53 PM MDTSevere Thunderstorm WarningBISMorton52 min
Aug 7, 8:22 PM MDTSpecial Weather StatementBISBottineau23 min
Aug 7, 8:33 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry42 min
Aug 7, 8:47 PM MDTSpecial Weather StatementBISSioux28 min
Aug 7, 9:02 PM MDTSevere Thunderstorm WarningBISGrant28 min
Aug 7, 9:21 PM MDTSpecial Weather StatementBISBottineau24 min
Aug 7, 9:32 PM MDTSevere Thunderstorm WarningBISBottineau43 min
Aug 8, 4:41 AM MDTSpecial Weather StatementBISAdams49 min
Aug 8, 5:23 AM MDTSpecial Weather StatementBISSioux52 min
Aug 8, 6:03 AM MDTSpecial Weather StatementBISEmmons, Sioux42 min
Aug 8, 7:38 AM MDTSpecial Weather StatementBISDickey, LaMoure, McIntosh37 min
Aug 8, 8:19 AM MDTSpecial Weather StatementBISDickey, LaMoure26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.